Specialty Spotlights
Ten Emergency Decision Tools: Check Eligibility Before the Result
Editorial record
This source-linked educational article has been updated through AI-assisted evidence checks and editorial review. Verify information against current guidance and local protocols before applying it to patient care.
Citation methodologyEmergency decision rules are not interchangeable checklists. Their value depends on using them in the population, setting, and sequence for which they were evaluated. This is a pre-calculation checklist, not a ranking of calculators or a claim that a particular website implementation is validated.
Suspected Thromboembolism
1. Wells PE: Use it to organize pretest probability, then follow the corresponding D-dimer or imaging pathway. It does not diagnose PE. 2. PERC: Consider it only after an appropriate low-risk clinical assessment; a positive item means the no-testing rule is not satisfied, not that PE is present. Pregnancy, instability, and other special settings need the appropriate separate approach. 2026 multisociety PE guideline.
Cardiopulmonary Presentations
3. HEART: Distinguish the point score from a complete ECG/troponin pathway. A single early troponin below the reference limit is not automatic clearance. ACC chest-pain pathway.
4. CURB-65: This adult CAP mortality score does not include oxygen saturation. A low result cannot cancel hypoxemia or an unsafe care setting. NICE pneumonia assessment.
5. CHA2DS2-VASc: This concerns stroke prevention in AF, not whether the current patient is having a stroke, and not acute coronary risk. Do not use it to delay assessment of new neurological symptoms. AF guideline.
Injury Assessment
6. Canadian CT Head Rule: Confirm minor-head-injury eligibility. ACEP cautions against using decision tools to reliably exclude CT need in patients taking anticoagulants or antiplatelet treatment other than aspirin alone. ACEP 2023 policy.
7. GCS: Document individual components and confounders. An intubated verbal response may be untestable, not numerically absent. GCS developer FAQ.
8. NEXUS cervical spine: A low-risk classification requires all five criteria, including normal alertness, no intoxication, and no distracting injury. An unreliable examination cannot be converted into a negative checklist. Original multicenter study.
9. Ottawa ankle rules: Apply the correct anatomical criteria for an eligible acute ankle or midfoot injury. They support radiography decisions, not exclusion of every ligament, tendon, or other soft-tissue injury. Original refinement and prospective validation.
Abdominal Pain
10. Alvarado: A score can help organize suspected appendicitis risk, but is not permission to operate or discharge in isolation. Contemporary WSES guidance combines clinical risk assessment with imaging and population-specific judgment. 2025 WSES guideline, published in 2026.
Worked Eligibility Error
In this fictional case, a person taking an anticoagulant presents after a head injury. An otherwise reassuring checklist cannot simply be used as a "no CT" instruction. The important finding is that the usual rule-out assurance may not apply. Document the eligibility issue and follow the appropriate injury pathway.
Across all ten tools, make three things visible: why this rule applies, which required inputs were actually assessed, and what observation, testing, or follow-up completes the pathway. An incomplete rule should never produce complete reassurance.
Related calculators
- Wells Score PE Calculator - Hematology
- HEART Score Calculator - Cardiology
- CURB-65 Score Calculator - Pulmonology
- Glasgow Coma Scale Calculator - Neurology
- CHA₂DS₂-VASc Score Calculator - Cardiology